[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.175.236. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 4, 1966

FDA Disapproval Of an Anticonvulsant

Author Affiliations

Fort Wayne, Ind

JAMA. 1966;197(1):61. doi:10.1001/jama.1966.03110010113036

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

As the result of one of your directives, at least three of my patients with convulsive disorders whose seizures have been well, or moderately-well controlled by Elipten (amino-glutethamide) and no other anti-convulsant, have had a sharp increase in the incidence and severity of their convulsions. These people are more than willing to risk undesirable side effects for the protection which this drug has given them. A considerable number of my other patients have been taking Elipten, without encountering difficulties.

I will grant you that Elipten has caused difficulties for some persons, but there is not a single anticonvulsant medication which does not cause untoward side effects in a certain percentage of those taking them. One of the most commonly used, Dilantin (diphenylhydantoin), with some frequency produces changes such as hirsutism, or a pseudocushingoid syndrome, suggesting an endocrine-like activity. One would hardly consider discontinuing Dilantin because of this.

I believe that,

First Page Preview View Large
First page PDF preview
First page PDF preview
×